Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 185, NWS Indianapolis, IN

July 20, 2008Fountain County, Parke County, Vermillion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 20, 2008, 4:15 PM EDT for Fountain County, Parke County, Vermillion County, Indiana. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2008, 4:15 PM EDT (20:15 UTC)
Expired
Jul 20, 2008, 5:00 PM EDT
In force
45 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Fountain County, IN, Parke County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 88 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 4:15 PM EDTTSTM WND DMGCayuga, INPOWER LINES DOWN
Jul 20, 4:43 PM EDTTSTM WND DMGRockville, INNUMEROUS TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:10 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 202015
SVRIND
INC045-121-165-202100-
/O.NEW.KIND.SV.W.0185.080720T2015Z-080720T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
415 PM EDT SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA...
  PARKE COUNTY IN WEST CENTRAL INDIANA...
  VERMILLION COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 500 PM EDT

* AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF CAYUGA...OR 13 MILES SOUTH OF DANVILLE...AND MOVING
  SOUTHEAST AT 44 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAYUGA BY 420 PM EDT...
  NEWPORT BY 425 PM EDT...
  KINGMAN BY 430 PM EDT...
  BLOOMINGDALE BY 435 PM EDT...

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 1 AND 3.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4004 8711 3961 8712 3962 8753 4013 8753
TIME...MOT...LOC 2014Z 294DEG 39KT 3995 8752

$$

AB
2 follow-up statements
000 
WWUS53 KIND 202036
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
436 PM EDT SUN JUL 20 2008

INC045-121-165-202100-
/O.CON.KIND.SV.W.0185.000000T0000Z-080720T2100Z/
FOUNTAIN-PARKE-VERMILLION-
436 PM EDT SUN JUL 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR PARKE...VERMILLION AND SOUTHERN FOUNTAIN COUNTIES...

AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BLOOMINGDALE...OR 23 MILES SOUTHWEST OF
CRAWFORDSVILLE...MOVING SOUTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  JUDSON BY 445 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3998 8753 4001 8741 4009 8734 4004 8711
      3961 8712 3962 8753
TIME...MOT...LOC 2036Z 294DEG 39KT 3985 8724

$$

AB
000 
WWUS53 KIND 202100
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
500 PM EDT SUN JUL 20 2008

INC045-121-165-202110-
/O.EXP.KIND.SV.W.0185.000000T0000Z-080720T2100Z/
FOUNTAIN-PARKE-VERMILLION-
500 PM EDT SUN JUL 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR PARKE...VERMILLION AND
SOUTHERN FOUNTAIN COUNTIES HAS EXPIRED...

LAT...LON 3998 8753 4001 8741 4009 8734 4004 8711
      3961 8712 3962 8753
TIME...MOT...LOC 2036Z 294DEG 39KT 3985 8724

$$

AB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:43 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 20, 2:43 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
243 PM EDT SUN JUL 20 2008

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN THROUGH MID WEEK.

AT 18Z A SFC BOUNDARY EXTENDED ACRS NRN SECTIONS OF CENTRAL IN INTO
IL. SCT TSRA WERE FIRING ALONG THIS BOUNDARY AS WELL AS POPPING UP
ACRS REMAINDER OF FORECAST AREA /FA/ DUE TO UNSTABLE ATMS. TSRA WERE
ALSO TRYING TO GET GOING IN WRN IA.

MODELS ARE IN DECENT AGREEMENT. NO ONE MODEL IS DOING GREAT WITH
CONVECTION BUT THE MODELS MAIN MASS FIELDS ARE SIMILAR. WILL USE A
BLEND...BUT CONFIDENCE IS LOW DUE TO UNCERTAINTY OF MCS DEVELOPMENT
WHICH OFTEN ARE NOT HANDLED WELL BY MODELS.

EXPECT SCT TSRA TO CONTINUE INTO THIS EVENING WITH BOUNDARY IN THE
AREA AND CONTINUED UNSTABLE ATMS. WILL CONTINUE CHC POPS THIS
EVENING. MEANWHILE...STRONG WARM ADVECTION BEGINS ALOFT ACROSS NE/IA
WHICH SHOULD FIRE ANOTHER MCS. THIS MCS WILL TRACK TOWARD THE FA
OVERNIGHT. SOME QUESTION AS TO WHETHER IT WILL MAKE IT TO THE FA BY
12Z. THUS AM NOT CONFIDENT ENOUGH FOR LIKELY POPS OVERNIGHT. WENT
HIGH CHANCE POPS NW FA OVERNIGHT /CLOSEST TO POTENTIAL MCS TRACK/
WITH LOWEST POPS SE FA /FARTHEST AWAY FROM POTENTIAL MCS TRACK/.
THESE ARE STILL HIGHER THAN MOS WHICH ATTM DOES NOT LOOK LIKE IT
HANDLES THE SITUATION WELL. WITH CLOUDS AROUND AND A CONTINUED HUMID
AIRMASS...FEEL THAT MAV TEMPS ARE TOO COOL. BLENDED MAV WITH THE
WARMER MET VALUES.

ON MON REMNANTS OF MCS MAY BE MOVING ACROSS FA DURING THE
MORNING...WITH MORE SCT STORMS FIRING IN THE AFTN ALONG REMNANT
BOUNDARIES. WITH TIMING AND COVERAGE UNCERTAIN...KEPT CHANCE POPS
ALL DAY. MAV TEMPS LOOK TOO WARM GIVEN CLOUDS AND TSRA AROUND. WENT
CLOSER TO MET NUMBERS.

UPPER TROF WILL DIG SW INTO THE AREA MON NIGHT INTO TUE AND BRING
COOLER AND DRIER AIR INTO THE AREA BY WED. TSRA THREAT WILL CONTINUE
MON NIGHT AND TUE ACROSS ENTIRE FA AS ANOTHER MCS MAY RIDE ACROSS
SRN FA. BELIEVE ENUF DRIER AIR WILL WORK INTO NRN FA TO END RAIN
THREAT THERE BY TUE AFTN. ENDED RAIN REMAINDER OF FA BY TUE NIGHT.
GFS IS A BIT STRONGER WITH UPPER LOW AND KEEPS RAIN THREAT INTO
WED...BUT IT IS AN OUTLIER ATTM SO WILL CONTINUE DRY FORECAST WED.

NEXT WAVE WILL IMPACT FA THU NIGHT INTO FRI SO CONTINUED LOW CHC
POPS THEN. REMOVED POPS ON THU AS TIMING NOW APPEARS TO BE THU NIGHT.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WERE DEVELOPING NEAR A CD
FRONT FROM JUST SOUTH OF KCHI TO KMLI. A FEW OF THESE THUNDERSTORMS
MAY MOVE NEAR OR ACROSS THE KLAF AREA THIS AFTERNOON. ELSEWHERE
FORECAST IS MORE MUDDLED AS MODELS ARE FORECASTING A QUIET PATTERN
BUT WITH A VERY UNSTABLE AIRMASS AND A COLD FRONT DRIFTING SOUTH
ACROSS OUR AREA.

I CANNOT RULE OUT A THUNDERSTORM ANYWHERE...BUT UNTIL LATE TONIGHT
ANY THUNDERSTORMS WILL PROBABLY BE ISOLATED SO WILL LEAVE OUT OF
TAFS FOR NOW.  THERE IS GOOD LOW LEVEL CONVERGENCE ACROSS IOWA AND
AND ANOTHER THUNDERSTORM COMPLEX WILL LIKELY DEVELOP OVERNIGHT AND
MOVE OUR WAY BY EARLY MONDAY MORNING. THUS WILL INCREASE MENTION OF
THUNDERSTORMS DESPITE WHAT MODELS ARE FORECASTING BY MONDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...JH
PUBLIC...CS
Hazardous weather outlook, Jul 20, 3:23 PM EDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
323 PM EDT SUN JUL 20 2008

INZ021-028>031-035>049-051>057-060>065-067>072-211930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
323 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. SEVERE
STORMS ARE POSSIBLE...WITH DAMAGING WINDS THE PRIMARY THREAT.
HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH MONDAY AS
A COLD FRONT SLOWLY MOVES SOUTH ACROSS THE AREA. THE MAIN HAZARD
MONDAY ALSO APPEARS TO BE DAMAGING WINDS. DO NOT FORGET THAT CLOUD
TO GROUND LIGHTNING IS ALWAYS A THREAT WITH ANY STORM.

STORMS ARE ALSO POSSIBLE TUESDAY AND AGAIN NEXT THURSDAY NIGHT AND
FRIDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED INTO THIS EVENING AND MAY BE
NEEDED AGAIN LATER MONDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:51 PM EDTSevere Thunderstorm WarningINDClay, Parke, Putnam24 min
Jul 20, 4:53 PM EDTSevere Thunderstorm WarningINDHendricks, Putnam52 min
Jul 20, 5:14 PM EDTSevere Thunderstorm WarningINDHendricks, Morgan, Owen, Putnam31 min
Jul 20, 5:28 PM EDTSevere Thunderstorm WarningINDJohnson, Marion, Morgan47 min
Jul 20, 5:38 PM EDTAreal Flood AdvisoryINDDecatur, Hancock, Hendricks, Johnson, Marion, Morgan and 3 more3 hr
Jul 20, 5:52 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson, Shelby38 min
Jul 20, 6:11 PM EDTSevere Thunderstorm WarningINDDecatur, Rush49 min
Jul 20, 6:20 PM EDTSevere Thunderstorm WarningINDMonroe25 min
Jul 20, 6:29 PM EDTSevere Thunderstorm WarningINDJackson, Jennings46 min
Jul 20, 7:15 PM EDTSevere Thunderstorm WarningINDJackson30 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.